A 12-year-old boy has bravely told how he was medicated into a near-stupor as he was passed between foster care homes. The seventh grader, known only as Ke’onte, told Congress that being given the mind-altering drugs was ‘the worst thing anyone could do to foster kids’. He revealed that he could barely eat while on the medication and was so exhausted ‘it felt like I would collapse wherever I was in the house’. ‘I’ve been in the mental hospital three times during foster care, and every time I had to get on more meds or new meds to add to the ones I was already taking,’ he said.
Back in 1966, the Rolling Stones recorded Mother’s Little Helper — a bitter satire on the barbiturates women had taken to popping just like sweeties.
‘Mother needs something today to calm her down.
And though she’s not really ill, there’s a little yellow pill.
She goes running for the shelter of a mother’s little helper.
And it helps her on her way, gets her through her busy day.’
It’s 45 years since those lyrics were written and the situation today is even worse.
Australia – THE number of children aged six and under being prescribed anti-depressants has soared by almost 50 per cent since the federal government pledged to investigate the issue, new figures show.
Federal health department data reveals prescribing rates of the controversial drugs have risen from 852 in 2007-08 to 1264 in 2009-10.
But despite Health Minister Nicola Roxon ordering an investigation three years ago, a Freedom of Information request shows the government held just two meetings.
Australian Childhood Foundation chief executive Dr Joe Tucci said he would have expected the government to act by now. “I cannot think of a good reason why any six-year-old, or younger, should be treated with antidepressants,” he said. “I think it’s gone up because medication is being used to treat the symptoms and not the cause.”
Some even cause worse depression and even suicide. The main side effects are nausea, insomnia, anxiety, restlessness, decreased sex drive, dizziness, weight gain or loss, tremors, sweating, sleepiness, fatigue, dry mouth, diarrhea, constipation, headache, et cetera. Who needs that stuff?!? They also screw up ones head and balance with falls and fractures. If one stops taking them, the withdrawal symptoms sound worse than heroin. In addition to all this, some are addicting and it is very difficult to stop taking them.
Young people are being overmedicated and undermined. It is time that we recognize that the deluge of amphetamines and psychotropic drugs being consumed by teenagers may be more of a problem than a solution.